Nevada, 2013Flash Flooding and Lightning Strike in Nevada, September 9 to 11, 2013
September 9 to 11, 2013 · NWS VEF · 4 events in 2 counties and zones
Lingering monsoon moisture continued to fuel thunderstorms over the Mojave Desert. A few storms produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lingering monsoon moisture continued to fuel thunderstorms over the Mojave Desert. A few storms produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 9, 2:23 PM PST, 2 hours 7 minutes earlier.
Area forecast discussion, Sep 9, 2:23 PM PST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT MON SEP 9 2013
.SYNOPSIS...A SLOW MOVING AREA OF LOW PRESSURE COMBINED WITH
RESIDUAL MOISTURE WILL HELP TO TRIGGER SHOWERS AND THUNDERSTORMS
ACROSS THE AREA ESPECIALLY IN LINCOLN...CLARK...MOHAVE AND EASTERN
SAN BERNARDINO COUNTIES. THE PRIMARY HAZARD WITH STORMS WILL BE
HEAVY RAIN BRINGING THE POTENTIAL FOR FLASH FLOODING. DRIER AIR WILL
START TO SPREAD EAST ACROSS THE AREA WEDNESDAY NIGHT INTO FRIDAY
BRINGING AN END TO ANY SHOWER AND THUNDERSTORM ACTIVITY.
TEMPERATURES ARE EXPECTED TO THEN RISE TO ABOVE NORMAL THIS WEEKEND.
&&
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. MONSOON MADNESS
CONTINUES THIS AFTERNOON BUT A BREAK AWAITS LATER THIS WEEK FOR
EVERYONE. A MID/UPPER LEVEL LOW PRESENTLY LOCATED OVER SOUTHWESTERN
MOHAVE COUNTY NEAR YUCCA CONTINUES TO BE THE CULPRIT DRIVING
CONVECTION THIS AFTERNOON IN CAHOOTS WITH LINGERING MOISTURE AND
INSTABILITY ACROSS THE EASTERN HALF OF OUR AREA. AS WAS THE CASE
YESTERDAY EVENING, THE NORTHWEST FLANK OF THE LOW HAS BEEN SEEING
THE MOST CONVECTION BLOSSOM AND THIS MAKES SENSE AS THE BEST
MID-LEVEL CONVERGENCE IS SHOWN IN THE STREAMLINES OVER THIS AREA.
STORM MOVEMENT TODAY HAS BEEN THE ONE FACTOR THAT MAKES IT TOUGH TO
PINPOINT WHERE FLASH FLOODING WILL BE A BIGGER CONCERN AND AS A
RESULT WE HAVE HELD OFF ON ANY FLASH FLOOD WATCHES FOR THIS EVENING
AND WE WILL ADDRESS ANY FLASH FLOOD CONCERNS WITH THE APPROPRIATE
SHORT-FUSED PRODUCTS. WHILE MOHAVE AND EASTERN SAN BERNARDINO
COUNTIES AND TO A LESSER EXTENT SOUTHERN LINCOLN COUNTIES ARE THE
MOST ACTIVE NOW, THERE IS THE POTENTIAL GIVEN THE NORTHEAST STEERING
FLOW IN PLACE OVER CLARK COUNTY THAT ACTIVITY THAT DEVELOPS OVER
SOUTHERN LINCOLN COUNTY, SOUTHWEST UTAH AND NORTHWEST ARIZONA COULD
MIGRATE DOWN TO CLARK COUNTY THIS EVENING IN THE FORM OF EITHER
SHOWERS AND THUNDERSTORMS OR AN OUTFLOW BOUNDARY. THE LATEST HRRR,
NMM AND WRF MODELS ALL SUPPORT THIS. THIS TYPE OF STORM MOVEMENT
INTO LAS VEGAS IN THE PAST (A.K.A THE JULY 18TH 1994 HILTON SIGN
THUNDERSTORM AND MORE RECENTLY JULY 19TH OF THIS YEAR) HAS SUPPORTED
TYPICALLY MID TO LATE EVENING THUNDERSTORMS THAT CAN PACK A PUNCH AS
THEY PICK UP MOMENTUM DROPPING OFF THE HIGHER TERRAIN TO THE
NORTHEAST. WE SHALL SEE WHAT HAPPENS AS THIS EVENING PROGRESSES BUT
FOR NOW I HAVE INCREASED POPS THIS EVENING FROM LAS VEGAS UP TOWARD
MESQUITE TO ACCOUNT FOR THE MODEL TRENDS.
THE MID/UPPER LEVEL LOW IS FORECAST TO MOVE VERY SLOWLY TO THE EAST
AND EVENTUALLY NORTHEAST TONIGHT INTO TUESDAY TRAVELING TOWARD
NORTHERN MOHAVE COUNTY. AS A RESULT, SHOWERS AND THUNDERSTORMS WILL
CONTINUE IN THE FORECAST MAINLY NEAR THE LOW. SOME AREAS MAY SEE A
BREAK TONIGHT IF THEY GET WORKED OVER THIS EVENING, THOUGH A LOT OF
MOISTURE IS SHOWN TO LINGER SO CLOUD COVER MAY NOT DEVELOP TOO MANY
BREAKS. FOR TUESDAY, THE BEST CONVERGENCE IS SHOWN TO BE OVER CLARK
COUNTY WHICH WOULD ALSO CREATE AN UPSLOPE FLOW OVER THE SPRING
MOUNTAINS. THIS IS ALSO THE AREA IN THE NORTHWEST QUADRANT OF THE
LOW, WHICH HAS BEEN THE HOT SPOT FOR CONVECTION THE PAST TWO DAYS. I
DID NOT ISSUE ANY FLASH FLOOD WATCHES FOR NOW, BUT GIVEN THE
CARPENTER 1 FIRE BURN AREA BEING SO SENSITIVE, IT MAY BE A
CONSIDERATION WITH THE NEXT PACKAGE OR SO. OTHERWISE MOHAVE AND
LINCOLN COUNTIES SHOULD SEE THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS AND HERE AS WELL THE RISK FOR FLASH FLOODING WILL
EXIST WITH SOME STORMS. BASED ON THE LATEST WRF, SREF AND GFS I ALSO
INCREASED POPS A LITTLE BIT FURTHER WEST OVER CENTRAL NYE COUNTY.
TEMPS ARE A TOUGH CALL BUT LOOK TO STAY BELOW NORMAL ESPECIALLY OVER
EASTERN SECTIONS.
FROM TUESDAY NIGHT INTO WEDNESDAY, THE LOW IS FORECAST TO DRIFT
NORTH OR EVEN NORTHWEST TOWARD SOUTHEASTERN NEVADA AND SOUTHWEST
UTAH. THIS WILL FOCUS THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS
OVER LINCOLN, CLARK AND MOHAVE COUNTIES, HOWEVER A LOT OF MID-LEVEL
MOISTURE IS SHOWN TO WRAP AROUND THE BACK SIDE OF THE LOW SO WE HAVE
CARRIED A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE
AREA. FLASH FLOODING WILL AGAIN BE THE MAIN THREAT. TEMPS AGAIN
SHOULD REMAIN BELOW NORMAL ESPECIALLY IN THE EAST.
THE LOW IS FORECAST TO DRIFT NORTH TOWARD ELY WEDNESDAY NIGHT INTO
THURSDAY NIGHT. THIS WILL STILL ALLOW FOR SHOWERS AND THUNDERSTORMS
TO LINGER ESPECIALLY ACROSS LINCOLN COUNTY AND TO A LESSER EXTENT
CLARK, MOHAVE AND CENTRAL NYE COUNTIES. I DID INCREASE POPS IN THESE
AREAS GIVEN THE BETTER MODEL CONSENSUS WITH THE PLACEMENT OF THE
LOW. DRIER AND MORE STABLE AIR IS SHOWN TO PUSH IN FROM THE
SOUTHWEST WHICH SHOULD HELP TO TRIM BACK ON THE PROSPECTS FOR
CONVECTION OVER THE SOUTHWEST CWFA SIGNIFICANTLY.
.LONG TERM...A MID/UPPER LEVEL RIDGE IS FORECAST TO BUILD INTO
CALIFORNIA FROM THE EASTERN PACIFIC THURSDAY NIGHT INTO FRIDAY AND
FINALLY PUSH THE PESKY LOW OFF TO THE EAST. THIS RIDGE WILL BRING
DRIER AND MORE STABLE AIR WITH TO ALL AREAS AND ALSO ALLOW FOR A
WARMING TREND AS WELL AS A RETURN TO SUNNIER CONDITIONS. BASED ON
GFS BUFR FORECAST SOUNDINGS AS WELL AS THE LATEST STATISTICAL
GUIDANCE I WENT AHEAD AND INCREASED HIGH TEMPS FROM FRIDAY THROUGH
NEXT WEEKEND. TRIPLE DIGITS ARE NOT OUT OF THE QUESTION AGAIN IN
VEGAS. THIS WOULD BE THE FIRST DRY WEEKEND IN A MONTH OR MORE
EXACTLY SINCE AUGUST 10TH AND 11TH FOR LAS VEGAS.
&&
.AVIATION...FOR MCCARRAN...THE MAIN CONCERN FOR THIS EVENING WILL BE
IF ANY SHRA/TSRA APPROACH THE AIRPORT. THE STEERING FLOW FROM STORMS
IS FROM THE NORTHEAST AND THERE IS DECENT POTENTIAL FOR ACTIVITY TO
DRIFT INTO THE AIRPORT FROM THAT DIRECTION ESPECIALLY FROM 03Z
THROUGH 08Z TUESDAY WHICH WOULD BRING GUSTY AND ERRATIC WINDS AS
WELL AS REDUCED CIGS/VSBY IMPACTING CONFIGURATIONS. DEPENDING ON
WHAT HAPPENS IN THAT TIME FRAME, WINDS MAY BE ERRATIC AT TIMES,
OTHERWISE THEY SHOULD FAVOR TYPICAL DIURNAL DIRECTIONS THROUGH
TUESDAY MORNING. SHRA/TSRA ARE POSSIBLE AGAIN ON TUESDAY AT
ANYTIME...ESPECIALLY AFTER 18Z.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA WILL CONTINUE ACROSS THE AREA ESPECIALLY
THROUGH 08Z TUESDAY. ACTIVITY SHOULD BE GREATEST IN MOHAVE, LINCOLN,
CLARK AND EASTERN SAN BERNARDINO COUNTIES. ON TUESDAY, SHRA/TSRA ARE
EXPECTED ESPECIALLY AFTER 18Z ACROSS MOHAVE, LINCOLN AND CLARK
COUNTIES. GUSTY AND ERRATIC WINDS AS WELL AS REDUCED CIGS AND VSBY
WILL ALL BE ISSUES IN AND NEAR ANY SHRA/TSRA.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
STACHELSKI
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 9, 3:34 AM PST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
434 AM PDT MON SEP 9 2013
AZZ001>003-036-CAZ519>527-NVZ014>022-100700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
434 AM PDT MON SEP 9 2013 /434 AM MST MON SEP 9 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. HEAVY RAIN AND
ISOLATED FLASH FLOODING WILL BE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CHANCES FOR THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL CONTINUE
THROUGH WEDNESDAY...THEN A GRADUAL DRYING TREND FROM SOUTHWEST TO
NORTHEAST IS EXPECTED THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.
MORGAN
In the hours before
Local storm report, Sep 9, 1:08 PM PST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
208 PM PDT MON SEP 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 2 SW KINGMAN 35.19N 114.06W
09/09/2013 MOHAVE AZ TRAINED SPOTTER
SPOTTER IN KINGMAN REPORTS ONE FOOT OF WATER MOVING
ACROSS BEALE STREET NEAR FIRST STREET.
&&
CSTUMPFLocal storm report, Sep 9, 1:41 PM PST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
241 PM PDT MON SEP 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM FLASH FLOOD 7 NNW NEW KINGMAN-BUTLE 35.36N 114.05W
09/09/2013 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTS WATER WITH MUD MOVING ACROSS MULTIPLE LOW
WATER CROSSINGS ALONG STOCKTON HILL ROAD.
&&
CSTUMPFLocal storm report, Sep 9, 2:05 PM PST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT MON SEP 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD 2 NW NEW KINGMAN-BUTLER 35.29N 114.06W
09/09/2013 MOHAVE AZ LAW ENFORCEMENT
STOCKTON HILL ROAD HAS BEEN CLOSED AT BULL MOUNTAIN ROAD
DUE TO FLOODING.
&&
CSTUMPFLocal storm report, Sep 9, 3:21 PM PST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
421 PM PDT MON SEP 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM FLASH FLOOD 2 NE LAKE HAVASU CITY 34.51N 114.29W
09/09/2013 MOHAVE AZ TRAINED SPOTTER
A SPOTTER REPORTED 10 TO 12 INCHES OF WATER FLOWING DOWN
STREETS IN LAKE HAVASU CITY ACCOMPANIED BY ROCKS AND MUD.
A STORM TOTAL SO FAR 0.49 INCH OF RAIN WAS MEASURED BY
THIS SPOTTER.
&&
STACHELSKILocal storm report, Sep 9, 4:02 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 PM PDT MON SEP 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 2 NE LAKE HAVASU CITY 34.51N 114.29W
09/09/2013 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTS MULTIPLE ROAD CLOSURES FROM FLOODING IN
LAKE HAVASU CITY.
&&
CSTUMPFLightning, Clark
- When
- September 9, 4:30 PM PST
- Where
- Clark County, 1.81 mi S of North Las Vegas
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 36.174, -115.117
Lightning damaged two major distribution circuits, knocking out power to about 2000 people.
Flash Flood, Lincoln
- When
- September 11, 1:10 PM PST to 2:00 PM PST
- Where
- Lincoln County, 1.91 mi ENE of Pioche to 2.13 mi ENE of Pioche
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.944, -114.440
Water and debris covered the intersection of Highway 322 and Alexander Ave.
Flash Flood, Clark
- When
- September 11, 4:30 PM PST to 5:30 PM PST
- Where
- Clark County, 1 mi SE of Charleston Park to 1.4 mi SSE of Charleston Park
- Cause
- Heavy Rain / Burn Area
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.258, -115.639
Rain on the Carpenter One burn area caused water and debris to flow across roads in the Rainbow Canyon subdivision.
Flash Flood, Clark
- When
- September 11, 5:01 PM PST to 6:00 PM PST
- Where
- Clark County, 2.19 mi ENE of Red Rock Canyon to 2.97 mi ENE of Red Rock Canyon
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.149, -115.412
Water and rocks flowed across Calico Basin Road just north of Highway 159.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 9 to 15, 20131 death · 6 injured · 1 event
- Damaging Winds in North Dakota, September 9, 2013$100,000 · 65 kt wind · 4 events
- Damaging Wind in California, September 9, 2013$100,000 · 1 event
- Flash Flooding in Arizona, September 9, 2013$40,000 · 6 events
- Hail and Damaging Wind in California, September 9, 2013$40,000 · 1 in hail · 2 events
- Flash Flooding in Arizona, September 9 to 11, 2013$11,000 · 5 events
- Damaging Winds in Minnesota, September 9, 201356 kt wind · 4 events
- Flash Flooding in Arizona, September 9 to 12, 20133 events
- Damaging Winds in North Dakota, September 9, 201350 kt wind · 2 events
- Flash Flooding in Utah, September 9, 20132 events
- Flash Flood and Heavy Rain in Arizona, September 9, 2013$10,000 · 2 events
- Flood and Hail in Pennsylvania, September 9, 2013$10,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473721, 473722, 473723, 473724.